<p>Antitubercular therapy (ATT)-induced hepatotoxicity is often over looked and active tuberculosis is considered a contraindication for liver transplantation, however it might be the only lifesaving option to certain patients of acute liver failure (ALF) due to ATT. We have assessed the outcome of live donor liver transplantation in ATT-induced ALF. A retrospective analysis of all the cases of ALF that underwent liver transplantation from 2006 to 2014 at the Amrita Institute of Medical Sciences was done. A total of seven (7.7%) patients with ATT-induced ALF who had underwent live donor liver transplantation were included in the study. Out of seven patients, three (42.8%) had established diagnosis of tuberculosis and the remaining (58.2%) patients were started on ATT empirically. The median duration of ATT intake was 2 months. All the patients underwent live donor liver transplant as they met King's College criteria, and their model for end-stage liver disease score was above 35 on admission, receiving graft from first degree relatives. Histopathology of explant liver showed pan acinar necrosis. Restarting of ATT after transplant was individualized. It was restarted only in two (28%) patients with prior sputum-positive pulmonary tuberculosis after a median time of 27 days after transplant. ATT was not restarted in rest of the (72%) patients. Postoperative mortality was seen in two (28%) patients due to conditions that masquerade the ATT-induced acute liver failure. The overall survival rate was 71.4% with a median follow up of 22 months. Live donor-related transplantation is feasible option in ATT-induced acute liver failure. Restarting of ATT post liver transplant is feasible and should be individualized along with frequent monitoring of immunosuppressant levels; however, if the primary diagnosis of tuberculosis was empirical, reintroduction of ATT can be omitted.</p>
A. P. Bavikatte, Sudhindran, S., Dhar, P., Sudheer, O. V., Unnikrishnan, G., Balakrishnan, D., and Menon, R. N., “Live donor liver transplantation for antitubercular drug-induced acute liver failure.”, Indian J Gastroenterol, 2017.